Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 26, 2021, 7:27 AM EDT for Richland County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2021, 7:27 AM EDT (11:27 UTC)
- Expired
- Mar 26, 2021, 8:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
County Richland County, SC
The radar
The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
376
WWUS82 KCAE 261127
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
727 AM EDT Fri Mar 26 2021
SCZ020-021-026>028-261200-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
727 AM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of southern Fairfield...
northwestern Lexington...southeastern Newberry...northwestern
Richland and northeastern Saluda Counties Until 800 AM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 726 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Prosperity, or 11 miles
south of Newberry, moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, West Columbia, Irmo, Forest Acres, Winnsboro, St. Andrews,
VC Summer Nuclear Station, Dentsville, Highway 6 at Lake Murray Dam,
Prosperity, Arcadia Lakes, Columbia International University,
Jenkinsville, Harbison State Forest, Sesquicentennial State Park,
Lake Carolina, Fort Jackson, Dreher Island State Park, Fairfield
County Airport and Villages at Sandhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 1.
Interstate 20 in South Carolina between mile markers 62 and 80.
Interstate 26 between mile markers 80 and 108.
Interstate 77 between mile markers 13 and 39.
LAT...LON 3401 8173 3419 8178 3440 8094 3402 8082
TIME...MOT...LOC 1126Z 259DEG 46KT 3412 8167
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 26, 7:16 AM EDT, 11 minutes earlier.
Area forecast discussion, Mar 26, 7:16 AM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 716 AM EDT Fri Mar 26 2021 .SYNOPSIS... Showers and thunderstorms possible on Friday ahead of a weakening cold front. The front will stall and then push north Saturday, bringing another chance for a shower or thunderstorm. Ridging builds in Sunday ahead of a sharp cold front and upper level trough, again bringing the possibility of rain Sunday night into Monday. Rain chances continue Tuesday as shortwave approaches from along the Gulf coast, followed by another strong cold front later next week. && .NEAR TERM /THROUGH TONIGHT/... A broken band of showers and thunderstorms is currently sliding into the region ahead of a cold front. This band is expected to slowly cross through the forecast area throughout the day, bringing PoPs up to likely for a few hours later this morning and afternoon. SPC has continued to keep the entire forecast area in a marginal risk for severe weather today. While we are not expecting a widespread severe threat, some weak-moderate instability (500-1000 j/kg of CAPE) is in place thanks to warm sfc temps and fairly steep mid level lapse rates. Combined with high PWATs, a fairly strong 850mb jet, and mostly favorable wind profiles, isolated severe thunderstorms cannot be ruled out, despite the weak synoptic level forcing and 850mb capping. By late this afternoon, the cold front will stall out across the area as deep southwesterly flow becomes parallel to the boundary. With continuing south-southwesterly flow and the weakening of the front, temps will again warm in the low 80s across the forecast area Friday. As a surface ridge off the coast builds, the south-southwest flow will continue overnight Friday into Saturday and will slowly drive the stalled cold front north. Convergence along the northward moving boundary will again bring the chance of showers and thunderstorms starting around 12z Saturday (more on this in the short term discussion). Low temps are expected to fall into the upper 50s Saturday morning as we should have slightly weaker winds and some clearing, especially across the western and northern Midlands. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A fairly active short and long term period is expected, starting with a couple days of thunderstorm chances on Saturday and Sunday. By 8am on Saturday, the old cold front that is expected to push through on Friday will be off to our south, generally across the northern Low Country and into the lower CSRA. This is expected to push northward during the day on Saturday as a warm front. Guidance has been consistently developing 500-1500 j/kg of CAPE along and south of this boundary through the day on Saturday. Couple this with guidance pointing to a weak shortwave passing to our north during the late morning/afternoon hours, and we're looking at a favorable set up for some showers/thunderstorms. I expect the greatest chances to be along and a bit north/south of the front as it pushes through the area. Given the amount of CAPE and weak shear (30-35 knots 0- 6km), I can't rule out a strong storm or two but this shouldn't be widespread. There will be a bit of a high temp gradient on Saturday, with mid/upper 80s expected across the CSRA and upper 70s expected across the north where the front may not get to. Showers/storm chances should become confined to the northern FA by Saturday evening as a mid-level warm nose works its way into the area. Lows Saturday night should remain warm, in the mid 60s. On Sunday, things get a bit more interesting. A shortwave trough will be digging into the Ohio Valley, forcing a surface low that will move into the northeast. It is worth noting that guidance is a bit deeper with this trough than it was 24h ago, which plays a role in our sensible weather on Sunday. This surface low will push a more stout cold front than Friday's through into the region, by 21z. Ahead of it, we'll have strong surface southwesterly flow, with the NBM showing gusts upward of 25 mph Sunday afternoon. The cold front is expected to force an area of widespread showers and thunderstorms along it, with ensembles and operational models indicating this. The SPC has us the northern half of the FA in a Slight Risk for severe storms, with everyone else in a marginal. I think this is fair, but there are some caveats. While guidance did deepen the trough, bringing a favorable wind field (0-6km shear ~50kts+ across most areas), it doesn't look like instability will be as favorable. Guidance generally indicates that the best instability should be across our northern/northeastern 1/3rd of counties, with >1000 j/kg of CAPE possible there. This will also be closer to the best forcing over NC. I think this will be where the greatest threat for primarily damaging winds lies on Sunday. I can't rule it out across the rest of the CWA, though, given the impressive shear and wind field. The other thing about Sunday is it likely will be very warm across the CWA. With the cold front pushing through between 21z and 03z, we will have all afternoon to warm up. With strong southwesterly flow at the surface, warm air advection will be ongoing all day. Expect highs to approach records, with upper 80s to around 90F possible for afternoon highs. The cold front will usher in cooler and drier air, with lows Sunday night back into the upper 40s and lower 50s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Uncertainty abounds in the long term period, but it still looks to be fairly active. Guidance is in good agreement early in the week. Sunday's cold front will be well to our east by Monday morning, with a surface high quickly building into the region. This will push off to our east by Tuesday, as a piece of mid-level energy pushes into the region. Day shift mentioned wedging as a possibility on Tuesday, and I agree that guidance suggests this possibility. This raises the distinct possibility that my forecast highs may be too high on Tuesday, but we'll address that when confidence is higher. Either way, highs and lows look to be near or below normal on Monday and Tuesday. Expect some rain on Tuesday morning as the mid-level energy passes through the region. If a wedge is present on Wednesday, it should scour out as our next weather maker approaches the region for Wednesday/Thursday. Guidance is confident on the presence of a deep trough across the eastern US and an associated cold front, but details are fuzzy at this time. There is quite a bit of uncertainty, but I am confident that this period will contain our next big rain chance. We will probably need to watch for severe weather, but there is a lot of time to examine that threat. Highs should be near/above normal Wednesday before dropping to below normal for late next week behind the strong cold front. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Mainly MVFR cigs ahead of an approaching cold front. The cold front and associated convection is expected to cross the TAF sites in the 13z to 19z time-frame. Have included tempo for convection at CAE/CUB/AGS/DNL. Should see a return to VFR by 21z. Low confidence in timing for OGB. Gusty south to southwest winds will continue into the afternoon. Have discontinued LLWS after 13z as deep mixing increase surface winds. By 21z, the cold front will be south of the area with VFR at all sites and diminishing winds. Models indicate restrictions developing again late tonight as the front south of the CSRA begins to move north. EXTENDED AVIATION OUTLOOK...Expect active weather through Sunday. There may be intermittent visibility and ceiling restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 26, 4:52 AM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 452 AM EDT Fri Mar 26 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 270900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 452 AM EDT Fri Mar 26 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a marginal risk for strong to isolated severe thunderstorms through mid-afternoon as a cold front crosses the area. The main severe threat will be damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A cold front will cross the region on Sunday, bringing the threat of thunderstorms. A few of these storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 26, 5:01 AM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
501 AM EDT Fri Mar 26 2021
SCZ115-116-260930-
Northern Lancaster SC-Southern Lancaster SC-
501 AM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 530 AM EDT....
At 501 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Lawn, or near Lancaster, moving east at
65 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lancaster, Elgin, Andrew Jackson State Park, USC Lancaster, Van Wyck,
Irwin, Buford, Fishing Creek Reservoir, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Unity Fire Station,
Lancaster Mill and McWhirter Airfield.
LAT...LON 3482 8079 3482 8062 3475 8052 3462 8089
3467 8089 3470 8086 3474 8088 3479 8087
3483 8090 3484 8087 3487 8088 3492 8079
TIME...MOT...LOC 0901Z 256DEG 57KT 3471 8088
LMSpecial weather statement, Mar 26, 7:27 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
727 AM EDT Fri Mar 26 2021
SCZ020-021-026>028-261200-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
727 AM EDT Fri Mar 26 2021
...Strong Thunderstorms Will Impact Portions of southern Fairfield...
northwestern Lexington...southeastern Newberry...northwestern
Richland and northeastern Saluda Counties Until 800 AM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 726 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Prosperity, or 11 miles
south of Newberry, moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, West Columbia, Irmo, Forest Acres, Winnsboro, St. Andrews,
VC Summer Nuclear Station, Dentsville, Highway 6 at Lake Murray Dam,
Prosperity, Arcadia Lakes, Columbia International University,
Jenkinsville, Harbison State Forest, Sesquicentennial State Park,
Lake Carolina, Fort Jackson, Dreher Island State Park, Fairfield
County Airport and Villages at Sandhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 1.
Interstate 20 in South Carolina between mile markers 62 and 80.
Interstate 26 between mile markers 80 and 108.
Interstate 77 between mile markers 13 and 39.
LAT...LON 3401 8173 3419 8178 3440 8094 3402 8082
TIME...MOT...LOC 1126Z 259DEG 46KT 3412 8167The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:01 AM EDT | Special Weather Statement | CAE | Lancaster | 29 min |
| Mar 26, 8:11 AM EDT | Special Weather Statement | CAE | McCormick | 64 min |
| Mar 26, 8:23 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 22 min |
| Mar 26, 10:39 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 5 days |
| Mar 26, 10:39 AM EDT | River Flood Warning | CAE | Calhoun, Richland | 6 days |
| Mar 26, 10:41 AM EDT | River Flood Advisory | CAE | Lexington, Richland | 43 hr |
| Mar 26, 11:56 AM EDT | Special Weather Statement | CAE | Kershaw | 49 min |
| Mar 26, 12:27 PM EDT | Special Weather Statement | CAE | Darlington | 33 min |
| Mar 26, 2:09 PM EDT | Special Weather Statement | CAE | Chesterfield | 51 min |
| Mar 26, 2:46 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| Mar 26, 9:10 AM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 50 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.